|Year : 1982 | Volume
| Issue : 4 | Page : 257-260
Adverse drug reactions
Ex. Professor and Head-Ophthalmic Deptt. Seth G S. Medical College and K.E M. Hospital Mumbai, India
Ex. Professor and Head-Ophthalmic Deptt. Seth G S. Medical College and K.E M. Hospital Mumbai
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mody G. Adverse drug reactions. Indian J Ophthalmol 1982;30:257-60
Pollution of food, water, air, noise and the pollution of the correct way of life, all go to reduce life to a drudgery. They so insidiously creep into our existence making us vulnerable to all kinds of adverse effects; drugs are no exception.
The adverse reactions to drugs are as old as medicine itself; though such discussions have become topical in the last few decades, owing to our ever increasing understanding of the structure and properties of the agents used.
Modern drugs can be likened to nuclear power. If well channelised, they can move mountains, but if misused, they stop nowhere, short of total annihilation.
In the rat race for reputation and unbridled ambition, potent drugs are often used to produce apparently dramatic results, where simple medicines would have worked as well, though less dramatically. Here the therapeutics is misused for a transient triumph.
With this brief introduction let us move on to discuss adverse effects on the eye and its adnexa by drugs administered systemically.
Adverse drug reactions are rationally and clinically classified into two groups
Group A : Quantitatively abnormal reactions.
These reactions are the result of an exaggerated but otherwise usual pharmacological action of the drug. These reactions are often related to the dosage and can often be expected. These adverse effects can be managed by adjustments of the dose or by changing over to a similar drug but less likely to cause adverse effects and by using additional drugs which counter act the side effects of the original drug.
Group B : Qualitatively abnormal actions.
These reactions are totally abnormal. They have no relation to the drug's normal pharmacology.
They are unexpected and unforeseen. These qualitative adverse reactions are due to four causes :
Genetic : Like erythrocyte glucose-6 phosphate dehydrogenase-G-S-PD enzyme deficiency causing genetically based disorders.
(2) Immunological or allergic-mediated by immunological mechanism-StevensJohnson syndrome.
(3) Teratological-caused by drugs given to mother during pregnancy causing adverse effect on foetus and neonate-like Thalidomide, so-called safe hypnotic was given during pregnancy causing phacomalia or micromalia, anophtbalrnos microphthalmos, colobomata.
(4) Neoplastic or carcinogenic disorderscaused by large number of drugs given unnecessarily and also by drugs given necessarily but for a long period of time-about 10 years,
Eye disorders caused by drugs administered systemically are fairly common-about 4% according to a U.K. report. Some salient adverse drug reactions on the different tissues of the eye and its adnexa are :
Eye-lid and orbit
(1) Oedema, (2) Discolouration, (3) disorders of lid position.
Oedema of lid and orbit
i) Iodides are known to cause oedema of lids.
ii) Primidone (Mysoline) -an antiepileptic agent often causes oedema of lids, orbit and periorbital tissues.
iii) Excessive doses of vitamin A (so frequently given in massive dosage) can cause periorbital oedema with loss of eye brows and eye lashes.
iv) Marked reactionary oedema and increase in exophthalmos is caused by ill-regulated dosage of antithyroid drugs (Thiourea derivatives--methyl-thioracil and Lugoi's solution and radio-iodine).
(2) Discolouration of eye lids
Diffuse pigmentation (melanin) of eye lids as a separate reaction or as a part of oculo-cutaneous syndrome i.e. pigmentation of the skin exposed to sunlight and lenticular opacities by long usage of chlorpromazine (Largactil), a major tranquiliser and powerful antiemetic agent-not to be misused or used for minor disorder.
(3) Disorders of lid position
i) Adrenergic neurone blocking agents
ii) Ganglion blocking agents-Inversine
iii) Anti-epileptic agent - Dilantin
iv) Anti-amoebic and anti-malari (Chloroquin).
Chloroquin, besides ptosis, may cau whitening of eye lashes.
Sympathomimetic drugs, adrenaline etc.
(4) Disorders of Lacrimal apparatus
Decreased tear secretion
i) Anticholingric drugs-Atropine
ii) Ganglion blocking agent-Inversine
iii) Selective beta adrenoceptor blocking agent-Practolol (Eraldin)
It may even cause keratoconjunctivitis sicca
The most important adverse reaction is a serious type of exudative conjuctivitis with necrosis and subsequent fibrosis of conjunctiva
Drugs responsible are (1) sulphonamide, (2) chlorpropamide (oral anti-diabetic agentDiabenes). (3) Adrenergic blocking agentpractolol. F
a) Subepithelial corneal opacities can result from
1) Antimalarial drugs-chloroquine and mepacrine.
2) Major tranquiliser and antiemetic chlorpromazine (Largactil).
b) Band shaped keratopathy-excessive dosage of vitamin D.
c) Herpes Simplex ulceration is enhanced even by systemic use of corticosteroids.
Miosis or constriction of pupil is caused by parasympathomimetic like carbachol and neostigmine and morphine. Miosis caused by morphine is useful in acute glaucoma.
Mydriasis or dilatation caused by Belladonna, atropine, antihistaminics like Phenergan; Avil and Benadryl and antidiabetic oral chlorpropamide (Diabenes), and appetite suppressant drug felfuramice.
Refractive changes manifest themselves by blurring of vision.
Transient hypermetropia : Drugs causing cycloplegia and mydriasis result in hypermetropia. Some of these drugs are anticholinergic drugs, anti-histamines and ganglion blocking agents.
Transient myopia : Oral diuretics like Lasix, steroids like ACTH and antibiotics like tetracyclines.
Chlorpromazine (Largactil) may cause lens opacities-as an entity by itself or as a part of oculo-cutaneous syndrome.
Prolonged use of corticosteroids causing lens opacities is now fully accepted.
1) Pigmentary dystrophy with attenuation of blood vessels is caused by
a) Anti-malarial-chloroquin in large doses
b) Phenathiazine (Malleril)
c) Indomethacin Loss of vision due to marked vasoconstriction and death of retinal cells-Quinine.
3) Digoxin (Cardiac glycoside) causes 'Digoxin Ratinopathy'.
a) Papilloedema : Papilloedema may be caused by drug inducing raised intracranial pressure pseudouiotor cerebri)
i) Corticosteroid - Prednisolone, Triamcilone cause adrenocortical insufficiency.
ii) Excessive dosage of vitamin A.
b) Optic neuropathy and optic atrophy
i) Enterovioform (Clioquinol)
iii) Anti-tuberculous drugs - Isoniazide, PAS, Ethambutol and Streptomycin
Ocular movement and Diplopia
ii) Chlorpropamide (oral anti-diabetic Diabenes)
i) Unformed visual images like flashes of light by drugs used for CNS disorders.
(ii) Formed images or hallucination - Salicylates
- Chlorpropamide (anti-diabetic agent)
- Frusemide (Lasix)
Though they are reported to cause mydriasis and cycloplegia, perivasculitis and papilloedema but in my observation they have no significant adverse effects. Million of women are using oral contraceptives daily for months and years together but if a few ill effects are noticed, I would not consider this as adverse drug reaction. All I can say is that they are safe for the eye, safer for the user and safest for the co-participant, and for their honour. In short it is satisfaction all through.
| Conclusion|| |
At the fag-end of this talk, most of you will have been depressed by the hoard of adverse reactions enlisted.
To lift the gloom, and in all fairness to give drugs their due, and with just these words
Drugs are formidable agents. If prescribed and used with caution and care, wisdom and propriety, their benefits far exceed their advers reactions.